Hail, Loup
- When
- June 16, 6:18 AM CST
- Where
- Loup County, 6.73 mi E of Taylor
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.780, -99.250
A warm front across central Nebraska became the focus for supercell thunderstorm development. The severe storms produced six tornadoes and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front across central Nebraska became the focus for supercell thunderstorm development. The severe storms produced six tornadoes and large hail. The first tornado occurred in far northeast Custer County and the last occurred in southeastern Garfield County. Three of the six tornadoes in Garfield County were rated EF-2, where tornado damage included large tree trunks snapped, wooden power poles snapped, center irrigation pivots overturned, a small outbuilding overturned and street signs damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 2:38 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 AM CDT MON JUN 16 2014 .SYNOPSIS... ISSUED AT 338 AM CDT MON JUN 16 2014 SURFACE LOW PRESSURE ALONG THE FRONT RANGE CONTINUES TO DRAW RAPID MOISTURE RETURN INTO WRN NEBR. DEWPOINTS ALREADY NEAR 60 AT MCK AND LXN. BECAUSE OF MOISTURE RETURN...STRATUS ALREADY LIFTING NORTH INTO SWRN NEBR. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 338 AM CDT MON JUN 16 2014 SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN WEST CENTRAL NEBRASKA ARE FAVORABLE FOR INCREASING IN COVERAGE AND INTENSITY ACROSS THE CENTRAL AND NORTHEAST FA PRIOR TO 12Z. DEVELOPMENT TIED TO AREAS ON THE NOSE OF THE ADVANCING H7 WARM FRONT AS WELL AS THE ESTABLISHED LLVL H85 JET IN THE CENTRAL HIGH PLAINS. AN ELEVATED MIXED LAYER ACROSS COLORADO WILL ALSO ADVANCE INTO WRN NEBR. DUE TO STRONG 0-6KM SHEAR UP TO 55 KTS AND INCREASING 0-3KM MUCAPES 1500 TO 2000 J/KG...ISOLATED SUPERCELLS WITH LARGE HAIL IS INCREASINGLY LIKELY FOR AREAS EAST OF NORTH PLATTE THROUGH VALENTINE INTO THIS MORNING. THE EXPECTED THUNDERSTORMS SHOULD PUSH NORTHEAST AND REMAIN CONFINED TO THE FAR NORTHEASTERN COUNTIES INTO THIS AFTERNOON WITH A CONTINUED THREAT FOR ISOLATED STRONG TO SEVERE STORMS. STRONG WAA WILL EFFECTIVELY CAP THE REMAINDER OF THE AREA AS TEMPERATURES RISE INTO THE UPPER 80S TO MID 90S. THERE WILL BE EXPANSIVE STRATUS THIS MORNING ACROSS THE FA...WITH CLEAR BEGINNING IN THE SWRN AREAS AND WORKING INTO NORTHEASTERN AREAS THIS AFTERNOON. STILL A SLIGHT CHANCE FOR THUNDERSTORMS IN THE NORTHEAST THIS EVENING AS A FEW STORMS IN SERN SD MAY WORK INTO THAT AREA. SKIES TONIGHT WILL BECOME MOSTLY CLEAR...EXCEPT ACROSS NORTHERN NEBRASKA WHERE STRATUS MAY DEVELOP WITH THE SURFACE FRONT POISED JUST NORTH OF HWY 2. LOWS MID 50S WEST TO THE UPPER 50S AND LOWER 60S EAST. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 338 AM CDT MON JUN 16 2014 MORE LIKE SUMMER TIME TEMPS CONTINUE WITH UPPER 80S TO LOWER 90S ACROSS THE REGION ON TUES. SOUTHWEST FLOW ALOFT WITH RIDGE AXIS OVER THE CENTRAL PLAINS. TROUGH DIGGING TOWARDS THE CENTRAL ROCKIES. SHOULD BE INBETWEEN DISTURBANCES...ALTHOUGH A STALLED FRONT SHOULD STRETCH ACROSS S DAKOTA WHICH HAS THE POTENTIAL TO DIP ACROSS THE BORDER AND WILL NEED TO BE MONITORED AS IT MEANDERS. THERE IS A SFC TROUGH ALONG THE FRONT RANGE...HOWEVER LIMITED MOISTURE SHOULD KEEP ACTIVITY DOWN. WEDNESDAY A STRONG COLD FRONT WILL PUSH ACROSS THE AREA. TIMING IS EARLIER IN THE DAY...AND HIGHS ONLY TOP OUT IN THE 70S ACROSS NW NEB AND 80S ELSEWHERE...ALTHOUGH MAYBE A 90 READING IN THE SE ZONES. SOUTHERLY WINDS AHEAD OF THE FRONT DRAW SOME MOISTURE NORTHWARD...ALTHOUGH CAP SHOULD HOLD FOR MOST OF THE DAY. PEAK HEAT SHOULD BE ENOUGH TO BREAK THE CAP...AND CAUSE STORMS TO FIRE ALONG AND AHEAD OF THE FRONT...SOMEWHERE OVER CENTRAL NEB. MEANWHILE COLD POOL ALOFT WILL SPREAD ACROSS THE ROCKIES CREATING SOME STEEP LAPSE RATE...AND WILL INCLUDE A CHANCE FOR STORMS ACROSS NW NEB. THIS IS EXPECTED TO SPREAD ACROSS THE STATE OVERNIGHT. STILL HAVING SOME MODEL DIFFERENCES AS THE CLOSED LOWS LIFTS ACROSS THE CENTRAL/NORTHERN ROCKIES. THIS RESULTED IN LOWER CONFIDENCE ON THE POST FRONTAL ACTIVITY...WHICH MAY END UP STAYING MORE TO THE NORTH AND WEST. BY THURSDAY AND INTO THE WEEKEND THE CLOSED UPPER LEVEL LOW WILL DRIFT ACROSS THE DAKOTAS OR SRN CANADA...DEPENDING ON WHICH MODEL YOU LOOK AT. THE EC IS QUICK TO MOVE THE LOW EAST...WHICH BEING CLOSED SEEMS TO FAST. COOLER BEHIND THE COLD FRONT FOR THURSDAY...THEN TEMPS EXPECTED TO SLOWLY REBOUND. RAIN CHANCES ARE LIMITED...HOWEVER A DISTURBANCE WILL LIKELY ROTATE AROUND THE LOW TO THE NORTH OVER THE WEEKEND...AND COULD RESULT IN STORMS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1121 PM CDT SUN JUN 15 2014 THE EVENING MODELS SHOW RICH MOISTURE ACROSS OKLAHOMA LIFTING NORTH TONIGHT TO ALONG AND EAST OF HIGHWAY 61 BY MORNING. THIS SHOULD PRODUCE A PERIOD OF MVFR CIGS 10Z-16Z. AN AREA SCATTERED TSTMS IS EXPECTED TO DEVELOP 08Z-14Z ALONG AND EAST OF A LINE FROM KIML-KVTN. THE TSTMS WILL DEVELOP SOUTH AOA 08Z...LIFT RAPIDLY NORTH AND EXIT THE FCST AREA BY 14Z- 15Z. ISOLD TSTMS ARE POSSIBLE IN THE LATE AFTERNOON AND EVENING ALONG AND NORTH OF HIGHWAY 20. OTHERWISE VFR WILL PREVAIL. && .HYDROLOGY... ISSUED AT 338 AM CDT MON JUN 16 2014 THE SOUTH PLATTE AND PLATTE RIVER BASINS CONTINUE TO BE IMPACTED BY RAPID SNOW MELT OFF THE ROCKY MOUNTAIN WEST...THUS RIVER LEVELS WILL REMAIN ELEVATED THROUGH EARLY THIS WEEK. HOWEVER THE RIVER LEVEL ON BOTH THE SOUTH PLATTE...AND PLATTE RIVER CONTINUE TO SLOWLY FALL. WITH THE RIVER REMAINING ABOVE ACTION STAGE AT BOTH ROSCOE AND BRADY...WILL CONTINUE THE ISSUANCE OF A RIVER STATEMENT FOR THESE LOCATIONS. MINOR FLOODING ALONG THE SOUTH PLATTE RIVER IN AND NEAR NORTH PLATTE WILL CONTINUE IN LOW LYING AREAS AND ESPECIALLY AT THE IRON EAGLE GOLF COURSE INTO TUESDAY...THUS THE FLOOD ADVISORY CONTINUES. CONVECTIVE RAINFALL IS POSSIBLE BY THE MIDDLE OF THE WEEK. WHILE NOT CURRENTLY EXPECTED...IF STORMS WERE TO TRAIN OVER THE SAME AREA DROPPING HEAVY RAINFALL...ADDITIONAL SHORT TERM RISES WOULD BE POSSIBLE. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ROBERG SHORT TERM...ROBERG LONG TERM...MASEK AVIATION...CDC HYDROLOGY...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 AM CDT MON JUN 16 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-171030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 521 AM CDT MON JUN 16 2014 /421 AM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH CENTRAL NEBRASKA TODAY...GENERALLY NEAR AND EAST OF HIGHWAY 281. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORM CHANCES ARE IN PLACE WEDNESDAY INTO THURSDAY...AND AGAIN SATURDAY AND SUNDAY. THE SEVERE THREAT WILL BE DETERMINED CLOSER TO THE EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY EAST OF HIGHWAY 281. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 703 AM CDT MON JUN 16 2014 NEZ009-010-027-161245- HOLT NE-LOUP NE-ROCK NE- 703 AM CDT MON JUN 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 745 AM CDT... AT 659 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ROSE...OR 17 MILES NORTH OF TAYLOR...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SYBRANT AROUND 720 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ROBERG
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 12:18 UTC.
18 hail, 6 tornado. Local standard time, as filed.
At 1724CST, a tornado briefly touched down 4 miles north of Sargent. No damage was reported or observed during storm survey. Peak wind was estimated at 65 mph and rated an EF-0 tornado. Path width was 40 yards.
At 1735CST, a tornado touched down 5 miles west southwest of Burwell and traveled northeast 2.4 miles crossing Highway 91 before dissipating 3 miles west of Burwell. The tornado damaged trees with large limbs down, a small building overturned and a grain bin blown off the foundation and destroyed. Peak winds estimated at 100 mph and rated an EF-1 tornado. Path wind was 400 yards.
At 1801CST, a tornado touched down 1 mile north of Burwell and traveled 5.2 miles before dissipating 5 miles northeast of Burwell. The tornado traveled northeast where the storm damage observed included several large tree trunks and wooden power poles snapped. The tornado crossed Highway 11 and overturned a center irrigation pivot system and downed additional large limbs before dissipating at 1815CST. Peak winds were estimated at 120 mph with the tornado rated an EF-2. Maximum path width was 500 yards.
At 1820CST, the tornado touched down 8 miles northeast of Burwell and moved northeast. The tornado damaged trees, street signs, and buildings along the damage path. Tree trunks were snapped in this area with maximum winds estimated at 125 mph. the tornado was rated an EF-2 with a maximum path width of 700 yards.
At 1828CST, a tornado touched down 10 miles east northeast of Burwell and tracked east about a half mile before dissipating at 1832CST. The tornado damaged several trees with some trunks of trees snapped. Peak winds were estimated at 130 mph with the tornado rated and EF-2. Maximum path with was 400 yards.
At 1830CST, a tornado briefly touched down 9 miles east northeast of Burwell. The tornado downed several large tree limbs. Peak winds estimated 75 mph with the tornado rated and EF-0. Maximum path width was 400 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520593, 520594, 520596, 520597, 520598, 520600, 520601, 520602, 520605, 520625, 520633, 520636, 520606, 520638, 520651, 520656, 520607, 520609, 520610, 520611, 520613, 520614, 520616, 520619.